Alert archive / Colorado / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 198, NWS Denver/Boulder, CO

July 13, 2014Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 13, 2014, 1:56 PM MDT for Weld County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2014, 1:56 PM MDT (19:56 UTC)
Expired
Jul 13, 2014, 2:30 PM MDT
In force
34 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 30 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

857 
WUUS55 KBOU 131956
SVRBOU
COC123-132030-
/O.NEW.KBOU.SV.W.0198.140713T1956Z-140713T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
156 PM MDT SUN JUL 13 2014

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL WELD COUNTY IN NORTHEAST COLORADO...

* UNTIL 230 PM MDT

* AT 156 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
  OF ROCKPORT...OR 11 MILES SOUTH OF CHEYENNE...MOVING SOUTHEAST AT
  20 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTH CENTRAL WELD COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4083 10477 4100 10482 4100 10446 4087 10444
TIME...MOT...LOC 1956Z 327DEG 17KT 4098 10473 

HAIL...0.75IN
WIND...60MPH

$$

RPK
2 follow-up statements
049 
WWUS55 KBOU 132010
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
210 PM MDT SUN JUL 13 2014

COC123-132030-
/O.CON.KBOU.SV.W.0198.000000T0000Z-140713T2030Z/
WELD CO-
210 PM MDT SUN JUL 13 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR NORTH CENTRAL WELD COUNTY...

AT 209 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
ROCKPORT...OR 16 MILES SOUTHEAST OF CHEYENNE...MOVING SOUTHEAST AT 20
MPH.

HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS AND OUTBUILDINGS. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH
CENTRAL WELD COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4084 10474 4100 10475 4100 10446 4087 10444
TIME...MOT...LOC 2009Z 310DEG 19KT 4093 10465 

HAIL...0.75IN
WIND...70MPH

$$

RPK
140 
WWUS55 KBOU 132030
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT SUN JUL 13 2014

COC123-132039-
/O.EXP.KBOU.SV.W.0198.000000T0000Z-140713T2030Z/
WELD CO-
230 PM MDT SUN JUL 13 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WELD COUNTY WILL
EXPIRE AT 230 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
FROM 50 TO 55 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4084 10474 4100 10475 4100 10446 4087 10444
TIME...MOT...LOC 2027Z 327DEG 17KT 4093 10465 

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 9:43 AM MDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 13, 9:43 AM MDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
943 AM MDT SUN JUL 13 2014

.UPDATE...
ISSUED AT 943 AM MDT SUN JUL 13 2014

NO CHANGES TO THE GOING FORECAST. AIRMASS HAS COOLED AND DRIED
SOME FROM YESTERDAY. MOSTLY SUNNY SKIES WILL ALLOW TEMPERATURES TO
APPROACH YESTERDAY READINGS. THREAT FOR HEAVY RAIN WILL BE LOWER
BECAUSE OF DRIER AIRMASS...FEWER STORMS AND QUICKER STORM
MOVEMENT...THOUGH THERE IS A SLIGHT THREAT FOR FLOOD PRONE AREAS.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 448 AM MDT SUN JUL 13 2014

SLIGHTLY DRIER AND COOLER LOW LEVEL AIR HAS MOVED INTO NORTHERN
COLORADO OVERNIGHT. SURFACE DEW POINTS HAVE COME DOWN A LITTLE AND
PRECIPITABLE WATER IS BACK AROUND AN INCH...DOWN FROM AROUND 1.3
INCHES YESTERDAY. THERE MAY BE SOME PATCHY FOG/STRATUS EARLY THIS
MORNING...THOUGH IT LOOKS LIKE IT HAS DRIED ENOUGH TO KEEP IT FROM
BEING WIDESPREAD. WITH MORE SUNSHINE...WE SHOULD WARM BACK UP TO
TEMPERATURES SIMILAR TO YESTERDAYS. THIS SHOULD SPUR ANOTHER ROUND
OF DIURNAL CONVECTION...A BIT LESS WIDESPREAD AND LESS INTENSE
THAN YESTERDAY. CAPES SHOULD BE BETWEEN 500-1000 J/KG ALONG THE
FRONT RANGE WITH LESS IN THE MOUNTAINS. ON THE PLAINS TEMPERATURES
MAY NOT BE WARM ENOUGH FOR SURFACE BASED CONVECTION...IF SO CAPES
WILL ALSO BE FAIRLY LOW THERE. FRONT RANGE CONVECTION SHOULD MOVE
SOUTHEAST AT 10-15 MPH TOWARD THE PALMER DIVIDE...SO WILL CARRY
LOWER POPS IN THE NORTHEAST CORNER. WITH LESS MOISTURE AND DECENT
STORM MOTIONS EXPECTED THE FLOOD RISK SHOULD BE A BIT LOWER...MORE
LIKE IT WAS FRIDAY WHEN THERE WAS HEAVY RAIN WITH SOME OF THE
STORMS BUT ONLY ISOLATED MINOR FLOODING. STILL SOME THREAT IF THE
RIGHT STORM HITS A BURN SCAR...BUT A LOW THREAT DAY. EXPECTING
CLEARING TO COME A BIT EARLIER TONIGHT...SO LOWS WILL BE SLIGHTLY
COOLER.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 448 AM MDT SUN JUL 13 2014

MONDAY THROUGH WEDNESDAY...THE UPPER LEVEL RIDGE WILL REMAIN TO
THE WEST WITH A PERSISTENT NORTHWESTERLY FLOW ALOFT. A COUPLE OF
FRONTS WILL REINFORCE THE MOIST LOW LEVEL AMS THAT HAS REMAINED
ALONG THE FRONT RANGE. THE NXT FRONT WILL MOVE INTO NERN CO ON
MONDAY...WITH ON WEDNESDAY. PW VALUES WILL REMAIN HIGH GENERALLY
AROUND ONE INCH...SO THE THREAT OF LOCALLY HEAVY RAINFALL WILL
CONTINUE. NORTHWEST STORM MOTIONS ARE PROGGED TO BE AROUND 15 KTS
WHICH MAY HELP OFFSET THE POTENTIAL FOR FLASH FLOODING. NAM12
FORECAST SOUNDINGS ON MONDAY RANGE FROM 500-700 J/KG OVER THE
URBAN CORRIDOR AND NERN PLAINS TO 1000 J/KG OVER THE PALMER
DIVIDE. ONE OR TWO STORMS COULD BE SEVERE BUT OVERALL THE
POTENTIAL FOR SEVERE WILL BE LOW ON MONDAY. ON TUESDAY...GREATER
INSTABILITY WILL BE PRESENT ALONG THE URBAN CORRIDOR AND PALMER
DIVIDE...WITH CAPES 1100-1400 J/KG. AS A RESULT...SEVERE THREAT
MAY BE ELEVATED. LESSER CAPES PROGGED IN A MORE CAPPED AMS OVER
THE NERN PLAINS. TEMPERATURES THROUGH THURSDAY WILL CONTINUE TO
FALL SHORT OF SEASONAL NORMALS. THE AMS WILL START TO DRY OUT ON
THURSDAY...WITH A WARMER AND DRIER CONDITIONS PROGGED FOR FRIDAY
AND SATURDAY. TEMPERATURES BY THAT TIME WILL CLIMB BACK TO NORMAL
WITH LESSER TSTM COVERAGE. THE FLOW ALOFT WILL CONTINUE TO BE
NORTHWEST TO WESTERLY AS THE AXIS OF THE RIDGE ALOFT SHIFTS OVER
CO.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z MONDAY MORNING)
ISSUED AT 943 AM MDT SUN JUL 13 2014

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE DENVER
AREA THIS AFTERNOON AND EVENING WITH BEST CHANCE BEING 22Z TO 02Z.
HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 30 KNOTS WILL BE
POSSIBLE WITH THE STRONGER STORMS. LIGHT WINDS THIS MORNING WILL
TURN SOUTHEASTERLY AROUND 18Z. OUTFLOW WINDS FROM STORMS MAY CAUSE
WIND DIRECTION TO VARY LATE THIS AFTERNOON AND EVENING.

&&

.HYDROLOGY...
ISSUED AT 448 AM MDT SUN JUL 13 2014

THERE WILL BE LESS MOISTURE AND INSTABILITY TODAY AND LESS RISK
OF STATIONARY OR TRAINING STORMS. HOWEVER THE ATMOSPHERE IS STILL
MOIST SO STORMS MAY STILL PRODUCE HEAVY RAINFALL OF AN INCH IN 30
MINUTES. MINOR FLOODING WILL BE THE MAIN RISK...THOUGH MORE
SERIOUS FLASH FLOODING WOULD RESULT IF THE HEAVIEST STORMS MOVE
OVER BURN AREAS OR URBAN AREAS. OVERALL THE RISK OF FLASH FLOODING
APPEARS LOW TODAY.

THE PATTERN WILL REMAIN UNCHANGED THROUGH WEDNESDAY. THE FLOW
ALOFT WILL REMAIN NORTHWESTERLY WITH A SERIES OF SURGES ALLOWING
FOR MOIST AMS TO REMAIN ALONG THE FRONT RANGE. PW VALUES WILL
REMAIN AROUND ONE INCH. LOCALLY HEAVY RAIN WILL CONTINUE TO BE AN
ISSUE BUT STORM MOTION AROUND 15 KTS SHOULD HELP LESSEN THE FLASH
FLOOD THREAT. IF TRAINING OCCURS OR HEAVY RAIN FALLS ON ALREADY
SATURATED SOIL...THEN THE FLASH FLOOD THREAT IN THOSE AREAS MAY
BE ELEVATED.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MEIER
SHORT TERM...GIMMESTAD
LONG TERM...COOPER
AVIATION...MEIER
HYDROLOGY...COOPER/GIMMESTAD
Hazardous weather outlook, Jul 13, 10:31 AM MDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1031 AM MDT SUN JUL 13 2014

COZ030>051-141645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1031 AM MDT SUN JUL 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP BY EARLY AFTERNOON OVER THE
MOUNTAINS...AND SPREAD ONTO THE PLAINS DURING THE AFTERNOON. THE
STRONGER STORMS MAY PRODUCE A PERIOD OF HEAVY RAIN WITH UP TO AN
INCH IN 30 MINUTES. THE RISK OF FLASH FLOODING AND SEVERE
THUNDERSTORMS IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS
THROUGH THE MIDDLE OF NEXT WEEK...WITH A DRIER AIRMASS MOVING IN
BY LATE WEEK. THE MAIN THREAT FROM THE STORMS WILL BE LOCALLY
HEAVY RAINFALL...THOUGH THE STRONGER STORMS COULD ALSO PRODUCE
HAIL AND STRONG WINDS. TEMPERATURES WILL BE AT OR SLIGHTLY BELOW
SEASONAL NORMALS THROUGH THURSDAY...THEN HEAT UP FOR FRIDAY AND
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:08 PM MDTFlash Flood WarningBOUElbert112 min
Jul 12, 6:16 PM MDTSevere Thunderstorm WarningBOUElbert29 min
Jul 12, 6:28 PM MDTAreal Flood AdvisoryBOUDouglas92 min
Jul 12, 6:51 PM MDTSpecial Weather StatementBOUElbert24 min
Jul 12, 7:06 PM MDTFlash Flood WarningBOUDouglas3 hr
Jul 12, 7:12 PM MDTAreal Flood AdvisoryBOUElbert93 min
Jul 12, 7:49 PM MDTAreal Flood AdvisoryBOUDouglas2 hr
Jul 13, 12:07 AM MDTAreal Flood AdvisoryBOULincoln3 hr
Jul 13, 3:19 PM MDTSpecial Weather StatementBOUBoulder26 min
Jul 13, 3:38 PM MDTSevere Thunderstorm WarningBOULogan37 min
Jul 13, 3:51 PM MDTSpecial Weather StatementBOUBoulder24 min
Jul 13, 4:01 PM MDTSevere Thunderstorm WarningBOUClear Creek, Park29 min
Jul 13, 4:44 PM MDTAreal Flood AdvisoryBOUWashington91 min
Jul 13, 5:42 PM MDTAreal Flood AdvisoryBOULarimer93 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.